• question-icon

    What causes anxiety and panic attacks while on Amitriptyline and Nortriptyline?

default
Posted on Mon, 17 Jul 2017 in Mental Health
Question: Hello! I have been having severe anxiety w/panic attacks. Tricyclics have worked best 4 me in the past, but now amitriptyline & nortriptyline are giving me tachycardia. Any ideas why? SSRI Zoloft caused me to have a sudden increase in anxiety & lasted 30 hours before finally clearing my system. Any idea what would cause that?
doctor
Answered by Dr. Seikhoo Bishnoi 33 minutes later
Brief Answer:
This could be due to anticholinergic actions.

Detailed Answer:
Hello thanks for asking from HCM

I can understand your concern. Amitriptyline and Nortriptyline both are associated with anticholinergic side effects. This action is responsible for rapid heart rate and thus resulting in sinus tachycardia. Though its not possible to find clear cut reason why these drugs are resulting in tachycardia now while they worked in past, but this can be avoided by starting with low dose and then gradually increasing the dose of the drugs. Addition of beta blockers like Propranolol or Atenolol along with these drugs can also become a good option. This will reduce the sympathetic outburst and will reduce the heart rate.

You can discuss with your doctor for either of these options. Also get your blood pressured checked, low blood pressure could result in tachycardia and this could be the reason for the symptoms you are having.

Thanks and Take care

You are welcome to ask follow up doubts.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 3 hours later
Thank you, Dr. Bishnoi!

Thank you for your explanation on the tachycardia.

When prescribed Zoloft, I had a response like akathisia for 30 hours. Any idea what would cause this & if anything could be prescribed to counter act the 'start up' phase of increased anxiety that SSRIs can cause in some patients?
doctor
Answered by Dr. Seikhoo Bishnoi 5 hours later
Brief Answer:
SSRIs cause increase in anxiety during first week of therapy

Detailed Answer:
Hello again

Zoloft is a SSRI drug and is one of safest SSRI drug. But when ever any SSRI drug is started the drug causes slight worsening of anxiety symptoms and also akathisia especially during first week of starting the drug. This happens because of immediate blocking of serotonin receptors and thus causing serotonin deficient state. With time (1-2 weeks) the drug blocks other receptors which reduce the uptake and thus improves serotonin neurotransmission and this is the explanation of the effects of the drug.

This can be prevented by reducing the drug in very low dose like Zoloft with 25 mg and then increasing the dose to 50 mg after a week and doses can be increased more after one more week. Gradual dose escalation will prevent rebound increase in anxiety. Starting with low dose Clonazepam or Alprazolam is another option which will minimise the side effects. Even Propranolol can be used in 10-20 mg while prescribing a SSRI and this will prevent akathisia.

So you can talk with your doctor for these options. I used slightly difficult medical terms just to explain you about the mechanism of action. If you need to clarify anything you can ask again.

Thanks and Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 3 hours later
Dear Dr. Bishnoi,

I follow what you are saying, I love the details & I thank you for answering my questions so promptly.
doctor
Answered by Dr. Seikhoo Bishnoi 9 hours later
Brief Answer:
Thanks and Take care

Detailed Answer:
Hello again

Thanks for your kind words. You can contact again if you have more doubts.

Take care
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Anticholinergic

doctor1 MD

I have acute diarrohoae and im getting ready for a night out, i need to know what s the best dose for spasmo-proxyvon, and is thre any interaction...

doctor1 MD

I have been suffering with violent stomach cramps and dihorrea for the last 3 days, due to starting a new job Monday I have carried on by taking...

doctor1 MD

since having a colomoscpy a month back .the bowl spasms are so painfull .im kno on buscopan .this is the second tablet they are trying nothing...

doctor1 MD

Hi, I am a 41 year old female. On Friday last week I had stomach cramps, nausea and a temperature of 30 degrees Celsius. I also had a migraine for...

doctor1 MD

Hey doctor, I am a 20 year old male and for the last year now I have been having stomach pains and digestion problems. The main symptoms I have...

doctor1 MD

I have asked similar questions before, but my anxiety is increasing. I have been diagnosed with IBS for quite some time; however, my symptoms seem...

doctor1 MD

Iget occasional bouts of diarrhea shortly after I eat a meal. This has happened for years. I had a colonoscopy 10 years ago and one small benign...

Get personalised answers from verified doctor in minutes across 80+ specialties

156 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Seikhoo Bishnoi
  • Q - Sight problem. Taking pregabalin for fibromyalgia. Should I stop...

  • Q - Found mucus and pus cell in stool test. Suggested to go for colonoscopy...

  • Q - Suffering from erectile dysfunction. Taking paroxetine and sustimax....

  • Q - On medication for clinical depression. What diet should I take to reduce...

  • Q - Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed...

  • Q - Trying to quit tobacco. What should I do for this?

  • Q - Taking clozazepam. Safe and easy method to stop taking this medicine?

  • Q - Taking fluoxidine, lectopam. Feeling weak, anxiety, nervous and chest...

  • Q - Aderall induced psychosis. How long will the effects last?

  • Q - Started getting panic attack after taking mucinex dm. Cause for concern?

backtotop2